Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Greenville-Spartanburg, SC

June 21, 1997Alexander County, Catawba County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 21, 1997, 6:12 PM EDT for Alexander County, Catawba County, North Carolina. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 6:12 PM EDT (22:12 UTC)
Expired
Jun 21, 1997, 7:15 PM EDT
In force
63 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Alexander County, NC, Catawba County, NC

The radar

The Greer radar (KGSP), 137 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:20 PM EDTThunderstorm Wind 50Stony Pt, NC
Jun 21, 6:30 PM EDTHail 1Hickory, NC
Jun 21, 6:30 PM EDTThunderstorm Wind 50Hickory, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 212212 RRA
SVRGSP
NCC035-003-212315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
612 PM EDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHWEST NORTH CAROLINA
 
   ...CATAWBA COUNTY
 
IN WEST NORTH CAROLINA
 
   ...ALEXANDER COUNTY
 
AT 610 PM WEATHER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING
FROM BETWEEN LENOIR AND TAYLORSVILLE SOUTH TO 10 MILES NORTH OF SHELBY.
DAMAGING WINDS WERE RECENTLY REPORTED AROUND LENOIR IN CALDWELL COUNTY.
THESE STORMS WILL REACH TAYLORSVILLE BEFORE 630 PM AND NEWTON AROUND 645
PM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:20 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 21, 1:20 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
120 PM EDT SAT JUN 21 1997

CAE/FFC/RAH: SMALL POPS THROUGH PERIOD. MOSTLY SUNNY DAYS. PARTLY
             CLOUDY NIGHTS WITH PATCHES OF DENSE FOG MOUTNAIN
             VALLEYS. TEMPS NEAR FWC.

UPPER LOW TO REMAIN IN GENERAL AREA THROUGH PERIOD. WATER VAPOR
IMAGERY SHOWS NO GREAT SUBSIDENCE BEHIND THIS SYSTEM...HOWEVER
SLIGHTLY LOWER DEW POINTS WERE NOTED IN ITS WAKE. AS LOW DRIFTS E
OVERNIGHT...A WEAK DOWNSLOPE COMPONENT IS INTRODUCED...RESULTING IN
WARMING AND PARTIAL SURPRESSION OF CONVECTION SUN/SUN NT. ABUNDANT
LOW LEVEL MOISTURE AND MID LEVEL COOL POOL IN AREA WARRANT SMALL
POPS SUN-SUN NT WITH MOUNTAINS MORE THREATENED IN UPSLOPE FROM W.
RGL/AVN RETROGRESS SYSTEM MON RESULTING IN WEAK UPSLOPE COMPONENT
WHICH WILL RAISE THREAT OF PRECIP AND LOWER TEMPERATURES A BIT.

AVL   62/85/63/86   4334
CLT   70/92/71/91   3223
GSP   69/93/70/91   3223

JAT

In the hours before

Local storm report, Jun 21, 4:23 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.\....

355 PM     LYMAN                     SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES/LINES DOWN IN TOWN

410 PM     DUNCAN                    SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES DOWN

JONES
Local storm report, Jun 21, 4:24 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

355 PM     LYMAN                     SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES/LINES DOWN IN TOWN

410 PM     DUNCAN                    SC   WIND DAMAGE
06/21/97   SPARTANBURG                    TREES DOWN

JONES
Local storm report, Jun 21, 5:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

540 PM     2 S BOILING SPRINGS       NC   1.00 INCH HAIL
06/21/97   CLEVELAND                      REPORTED BY COUNTY COMMS.
                                          ALSO...VERY HIGH WINDS
                                          REPORTED 5 W SHELBY
                                          ALONG HIGHWAY 74.

CSH
Local storm report, Jun 21, 5:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

540 PM     2 S BOILING SPRINGS       NC   1.00 INCH HAIL
06/21/97   CLEVELAND                      REPORTED BY COUNTY COMMS.
                                          ALSO...VERY HIGH WINDS
                                          REPORTED l5 W SHELBY
                                          ALONG HIGHWAY 74.

CSH
Local storm report, Jun 21, 6:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
609 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

604 PM     LENOIR                    NC   WIND DAMAGE
06/21/97   CALDWELL                       HAM SPOTTER REPORTED 2
                                          LARGE OAK TREES DOWN.
                                          SEVERAL FIRES FROM
                                          LIGHTNING.

DHR
Local storm report, Jun 21, 6:11 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
609 PM EDT SAT JUN 21 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

604 PM     LENOIR                    NC   WIND DAMAGE
06/21/97   CALDWELL                       HAM SPOTTER REPORTED 2
                                          LARGE OAK TREES DOWN.
                                          SEVERAL FIRES FROM
                                          LIGHTNING.

DHR

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:54 PM EDTSevere Thunderstorm WarningGSPGraham51 min
Jun 21, 5:29 PM EDTSevere Thunderstorm WarningGSPCleveland61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.